Electrocardiograms are routinely obtained before and during the acute treatment of hypertensive emergencies, usually to rule out "ischemic changes." Despite a few anecdotal reports of electrocardiographic changes, little is known about the incidence and significance of such changes, or their relationship to the treatment used.
We prospectively analyzed 12-lead electrocardiograms from 21 patients admitted for hypertensive emergencies (average blood pressure, 222±4/140±3 mm Hg). Patients were randomly assigned to treatment with sodium nitroprusside (n=11) or the dopamine receptor agonist fenoldopam mesylate (n=10). Electrocardiograms were obtained at baseline and within 30 minutes of reaching goal blood pressure (diastolic blood pressure, 100 to 110 mm Hg).
There was no significant effect of either drug treatment on PR interval, QRS duration, QT interval, or R-wave amplitude, and no major ST-segment changes were noted. During treatment with either drug, the average T-wave amplitude decreased in all leads except aVR. New T-wave inversions in lead v4 occurred in two and four patients after fenoldopam and nitroprusside treatment, respectively. There were no clinically apparent episodes of myocardial ischemia in any patient.
Even in the absence of obvious myocardial ischemia, a decrease in T-wave amplitude, including T-wave inversion, occurs commonly during acute blood pressure reduction in hypertensive emergencies, an observation that may be explained by the accompanying acute changes in cardiac chamber volumes.(Arch Intern Med. 1992;152:2445-2448)
Gretler DD, Elliott WJ, Moscucci M, Childers RW, Murphy MB. Electrocardiographic Changes During Acute Treatment of Hypertensive Emergencies With Sodium Nitroprusside or Fenoldopam. Arch Intern Med. 1992;152(12):2445–2448. doi:10.1001/archinte.1992.00400240065011
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: